HAYS COUNTY, Texas – It’s a crisis that a local school district has seen up close. The Hays Consolidated Independent School District confirmed at least four of its students have died after overdosing on fentanyl since last summer.
The district, 50 miles north of San Antonio, in Kyle, serves 20,000 students. District leaders say they’re determined to do everything possible to keep its students safe.
“It’s just really heartbreaking,” said Karen Zuniga, Lehman High School principal.
Zuniga said everyone in her school, including fellow students, works together to keep students safe from drugs.
“We have our guidance counseling departments that will pull students to talk to [them]. And we also have students that have come forward and given us tips,” Zuniga said. “And we’ve been able to follow through with that and get them some help.”
Students within the district have also created a fentanyl-awareness campaign. They created posters and drawings, which are seen throughout schools, alerting teens about the dangers of the synthetic opioid.
Within Lehman High School, nurses and school resource officers are trained to administer Narcan, a medication that would stop an overdose.
Narcan is available at all 26 of the district’s school campuses, according to Hays CISD.
The district has also published several videos online to inform local parents and families of the risks associated with fentanyl. Additionally, one of the videos features an interview with two parents who lost their son to an overdose last year.
“It’s parents being engaged in making sure they’re looking. It’s friends checking in with other friends. It’s noticing those signs and symptoms of addiction — not just in juveniles but also peer-to-peer adults,” said Jeri Skrocki, Hays CISD’s chief safety and security officer.
“The big problem is we have to establish this year and be really hardcore in how we’re going to start managing it from every avenue we can,” added Skrocki.
Watch the third installment of the Fighting Fentanyl series will air Thursday on the 6 p.m. News.